Texas, 2006

Flash Flood in Texas, September 1, 2006

September 1, 2006 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 1, 12:32 PM MST, 8 hours 58 minutes earlier.

Area forecast discussion, Sep 1, 12:32 PM MST, 8 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
132 PM MDT FRI SEP 1 2006

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TONIGHT AS A MOIST AND UNSTABLE AIR MASS REMAINS OVER THE
AREA. A STRONG COLD FRONT WILL MOVE INTO THE AREA TOMORROW WITH
COOLER TEMPERATURES...CLOUDY SKIES AND INCREASED CHANCES FOR RAIN
EXPECTED THROUGH SUNDAY NIGHT. A MOIST AND UNSTABLE AIR MASS WILL
REMAIN OVER THE REGION FOR MUCH OF NEXT WEEK WITH A CHANCE OF
SHOWERS AND THUNDERSTORMS EACH DAY.

&&

.DISCUSSION...
AN ACTIVE AND WET PATTERN WILL CONTINUE OVER SOUTHERN NEW MEXICO
AND FAR WEST TEXAS THROUGH MOST OF NEXT WEEK. MOISTURE MOVING UP
FROM THE SOUTH WILL FUEL SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS WILL PRODUCE HEAVY RAIN
WITH LOCALIZED FLOODING POSSIBLE. SOUTHERLY CIRCULATION ALONG THE
EAST SIDE OF HURRICANE JOHN WILL PULL ADDITIONAL MOISTURE UP OVER
THE REGION BY TOMORROW AND CONTINUE THAT TREND FOR THE NEXT FEW
DAYS.

A STRONG COLD FRONT WILL PUSH INTO THE STATE TOMORROW. BESIDES
GENERATING STRONG EAST SURFACE WINDS AND MUCH COOLER TEMPERATURES
THE FRONT WILL PROVIDE ADDITIONAL LIFT TO THE WARMER AND MORE
MOIST AIR MASS ABOVE IT TO GENERATE ADDITIONAL RAIN FOR THE LATTER
PART OF SATURDAY THROUGH SUNDAY NIGHT. A LOT OF THE RAIN MAY BE
STRATIFORM IN NATURE...PUNCTUATED BY A SCATTERED THUNDERSTORMS
HEAR AND THERE. MODEL QPFS ARE FAIRLY HIGH WITH A LARGE PORTION
OF THE FORECAST AREA SEEING ONE TO THREE INCH ACCUMULATIONS DURING
THE EVENT. FLOODING WILL BE A CONCERN... ESPECIALLY FOR AREAS
PREVIOUSLY FLOODED BY PAST RAIN EVENTS. SUNDAY COULD BE VERY
CLOUDY...COOL AND RAINY FOR MUCH OF THE AREA.

MONDAY MAY SEE A LITTLE LESS ACTIVITY AS THE FRONT PUSHES FURTHER
SOUTH AND MORE STABLE AIR MOVES IN. MODELS ARE NOT QUITE IN
AGREEMENT ON WEATHER CONDITIONS WILL BECOME MORE STABLE. HURRICANE
JOHN OR ITS REMNANTS WILL STILL BE A FACTOR...CONTRIBUTING MORE
MOISTURE TO THE REGION FROM THE WEST. THE GFS MODEL PROJECTS JOHN
TO MOVE INLAND TO SOUTHERN ARIZONA BY TUESDAY. MUCH OF THE
MOISTURE FROM THAT SYSTEM WILL BE EAST OF THE CENTER OF THE STORM
AND COULD AFFECT THE FORECAST AREA WITH ADDITIONAL HEAVY RAINFALL
THROUGH WEDNESDAY. THE REMNANTS OF HURRICANE JOHN WILL FORM AN
OPEN TROUGH BY THURSDAY AND MOVE THROUGH THE REGION WITH
ADDITIONAL SHOWERS AND THUNDERSTORMS. CONDITIONS SHOULD DRY OUT
TOWARD NEXT FRIDAY AS THE TROUGH MOVES EAST AND A MORE STABLE
NORTHWEST FLOW TAKES HOLD OVER THE AREA.

&&

.AVIATION...VALID 02/00Z-03/00Z
GENERALLY VFR CONDITIONS WITH WIDELY SCATTERED AREAS OF MVFR AND
OCCASIONAL IFR FOR CIGS/VSBY NEAR AFTERNOON AND NIGHT TIME
THUNDERSTORMS. RAIN AND THUNDERSTORMS WILL INCREASE AND CEILINGS
WILL BEGIN LOWER BY LATE TOMORROW AS A COLD FRONT MOVES INTO THE
AREA. SEE APPROPRIATE TAF AND TWEBS FOR FURTHER INFORMATION.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 70  84  63  73  61 /  30  60  60  70  40
SIERRA BLANCA TX        62  77  53  70  50 /  30  70  70  70  40
LAS CRUCES              68  82  63  74  61 /  30  60  60  60  40
ALAMOGORDO              67  82  61  77  58 /  30  60  60  70  40
CLOUDCROFT              47  60  44  56  43 /  30  60  60  70  50
TRUTH OR CONSEQUENCES   66  81  62  75  58 /  30  50  50  50  40
SILVER CITY             63  78  59  69  58 /  40  50  50  50  40
DEMING                  65  86  60  76  58 /  30  50  50  50  40
LORDSBURG               64  87  59  79  56 /  30  50  50  50  50

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

04
Hazardous weather outlook, Sep 1, 10:48 AM MST, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1148 AM MDT FRI SEP 1 2006

NMZ022>025-030>032-TXZ055-056-021800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1148 AM MDT FRI SEP 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND TONIGHT. STORMS WILL BE MORE FREQUENT OVER THE MOUNTAINS. SOME
OF THE STORMS MAY PRODUCE HEAVY RAIN WITH LOCALIZED FLOODING ALONG
DRAINAGES...ARROYOS AND LOW LYING AREAS AND ROADS POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A COMBINATION OF A STRONG COLD FRONT PUSHING INTO THE REGION AND
MOISTURE PARTIALLY TAPPED FROM HURRICANE JOHN WILL PRODUCE
WIDESPREAD RAIN WITH NUMEROUS THUNDERSTORMS POSSIBLE SATURDAY
THROUGH SUNDAY. THERE IS A POTENTIAL FOR HEAVY RAINFALL OF ONE TO
THREE INCHES OVER A WIDE AREA WITH SOME FLOODING POSSIBLE. AREAS
FLOODED BY PREVIOUS HEAVY RAIN EVENTS MAY BE MORE SUSCEPTIBLE TO
FLOODING DURING THIS POTENTIAL HEAVY RAIN EVENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE LOCAL WEATHER OFFICE IF SEVERE WEATHER
OR FLOODING CONDITIONS OCCUR AT THEIR LOCATION.

LUNDEEN

In the hours before

Special weather statement, Sep 1, 3:57 PM MST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
457 PM MDT FRI SEP 1 2006

TXZ055-020000-
EL PASO TX-
457 PM MDT FRI SEP 1 2006

...STRONG THUNDERSTORM OUTFLOW WINDS EXPECTED FROM THUNDERSTORMS
EAST OF THE AREA...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING A STRONG OUTFLOW WITH
WINDS OF 45 TO 55 MPH AND SOME BLOWING DUST...EXPECTED TO PUSH
THROUGH PORTIONS OF THE LOWER VALLEY AND EAST EL PASO. THIS WILL
INCLUDE PORTIONS OF INTERSTATE 10.

MOTORISTS ARE URGES TO USE CAUTION WHILE DRIVING IN THIS AREA.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE EAST EL
PASO...CLINT...FABENS...TORNILLO...HORIZON CITY...AND SPARKS.

PIEPER

The radar

The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 1, 9:30 PM MST to 11:30 PM MST
Where
El Paso County, El Paso
Reported by
DEPT OF HIGHWAYS
Coordinates
31.769, -106.235 (the zone’s center; the record gives no point)

Extensive street flooding occurred in portions of El Paso. TXDOT and weather spotters reported several roads under water and numerous stalled vehicles.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534687.